Is thorazine (chlorpromazine) a safe sleep aid. I have always had insomnia and I hate those z-drugs. Worried about tardive dyskinesia. I take a small dose at bedtime.

Not just for sleep. Thorazine (chlorpromazine) is a major tranquilizer with potential side effects which have to be monitored. It should not be taken just for sleep unless there is a mental condition which requires medication such as this one. Even when there is a condition which requires a major tranquilize, some of the newer medications are often used since they have less serious side effects. You should discuss this med with ur M.D.
Depends. Thorazine (chlorpromazine) is an antipsychotic. It has a variety of indications. It is associated with a variety of risks including (but not limited to) liver disease, heart rhythm disturbances, involuntary movements, and blood cell suppression. There are many management strategies for insomnia including non-pharmacological treatments. While thorazine (chlorpromazine) is sedating, it is not considered first line for sleep.
Check with your doc. I guess since you're taking thorazine, (chlorpromazine) you must be getting it from a doc. Why not ask them if you can either have a good evaluation for what you suffer from insomnia or if more specific sleep medications wouldn't be better for you. Any of the "z" drugs as you say have the real risk of causing tardive dyskinesias. Thorazine (chlorpromazine) as a sleep aid is somewhat passe in my opinion.
Try other measures. This is not usually used as a sleep aid. Even at small doses, taken on a long period of time, tardive dyskinesia can occur. It seems to happen more in females , however.I suggest you explore other ways of treating your chronic insomnia, using sleep hygiene, listening to relaxing music, meditation, using herbal products like valerian root and chamomile.

Related Questions

Cousin takes thorazine (chlorpromazine) for schizophrenia. It works well. He developed tardive dyskinesia but its very subtle so dr doesnt want to take him off. Normal?

Certainly possible. Tardive dyskinesia is a condition consisting of involuntary movements, more commonly of the tongue and lips. It can also involve the face, trunk and extremities. TD is a potential side effect of all antipsychotics, but more likely in first generation ones such as Thorazine, (chlorpromazine) vs. second generation. Decision to continue depends on patient response to treatment and degree of debilitation. Best. Read more...
Tardive Dyskinesia. The symptoms of Tardive Dyskinesia are- involuntary • Facial grimacing • Swinging of the jaw • Repetitive chewing • Tongue thrusting and twisting • Puckering & smacking of the lips • Rapid eye blinking & eyebrow raising • Grunts and humming Go with your cousin to see Psychiatrist, inform about your observations and concern; and discuss management of Thorazine (chlorpromazine) and Day Treatment Center for recovery. Read more...
TD. Tardive dyskinesia is related to total exposure to Thorazine (chlorpromazine) or similar meds; ie, the higher the dose and longer the time taking the med, the greater the risk of TD worsening. Since it's been already observed, would recommend reassessing for a lower dose with prescribing doctor. Weigh risks of TD vs benefits of present dose. See: http://www.nami.org/Learn-More/Mental-Health-Conditions/Related-Conditions/Tardive-Dyskinesia I hope this helps. Best wishes. Read more...

I've read horror stories on chlorpromazine (tardive dyskinesia, chemical lobotomy, death). How likely are those serious side effects on 12.5 - 25mg?

Perplexed. Why are you to take a phenothiazine in this day and age, as the use of this class, other than Haldol and Compazine (prochlorperazine) is almost non-existent currently? Low dosing does mitigate risk and side effects, but most of my colleagues would be loathe to use these ancient meds, and select more modern, more effective, and safer agents. Will refer this to my psychiatric colleagues, also. Read more...